Alert archive / Montana / Wind Chill Warnings in 2016

Wind Chill Warning 1, NWS Glasgow, MT

December 16, 2016Garfield County, Petroleum County, Phillips County, Montana

NWS Glasgow, MT issued this wind chill warning at Dec 16, 2016, 2:39 PM MST for Garfield County, Petroleum County, Phillips County, Montana. It took effect at Dec 16, 2016, 11:00 PM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 16, 2016, 2:39 PM MST (21:39 UTC)
In effect from
Dec 16, 2016, 11:00 PM MST
Expired
Dec 17, 2016, 12:00 PM MST
In force
13 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT

The radar

The Glasgow radar (KGGW), 109 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2016-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2016-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
115 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS45 KGGW 162139
WSWGGW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
239 PM MST FRI DEC 16 2016

...COLDEST AIRMASS OF THE SEASON WILL PAY A VISIT TONIGHT AND
SATURDAY...

MTZ021-022-171100-
/O.CAN.KGGW.WS.W.0003.000000T0000Z-161217T0000Z/
/O.UPG.KGGW.WC.Y.0008.161217T0000Z-161217T1900Z/
/O.NEW.KGGW.WC.W.0001.161217T0600Z-161217T1900Z/
PETROLEUM-GARFIELD-
INCLUDING THE CITIES OF WINNETT AND JORDAN
239 PM MST FRI DEC 16 2016

...WIND CHILL WARNING IN EFFECT FROM 11 PM THIS EVENING TO NOON
MST SATURDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO NOON MST
SATURDAY. THE WINTER STORM WARNING HAS BEEN CANCELLED. THE WIND
CHILL ADVISORY IS NO LONGER IN EFFECT.

* WIND CHILL...AS LOW AS 50 BELOW.

* IMPACTS...FROST BITE CAN OCCUR WITHIN 10 MINUTES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND 
PROOF CLOTHING... AND WEAR A HAT AND MITTENS FOR PROTECTION FROM 
THE DANGERS OF FROSTBITE.

&&

$$

MTZ023-025>027-171100-
/O.CAN.KGGW.WW.Y.0018.000000T0000Z-161217T0000Z/
/O.CON.KGGW.WC.Y.0008.161217T0000Z-161217T1900Z/
MCCONE-DAWSON-PRAIRIE-WIBAUX-
INCLUDING THE CITIES OF CIRCLE, GLENDIVE, RICHEY, TERRY, 
AND WIBAUX
239 PM MST FRI DEC 16 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST
SATURDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE WINTER
WEATHER ADVISORY.

* WIND CHILLS...30 TO 40 BELOW ZERO.

* IMPACTS...FROST BITE CAN OCCUR ON EXPOSED SKIN WITHIN 20
  MINUTES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND 
PROOF CLOTHING... AND WEAR A HAT AND MITTENS FOR PROTECTION FROM 
THE DANGERS OF FROSTBITE.

&&

$$

MTZ016-060-171100-
/O.UPG.KGGW.WC.Y.0008.161217T0000Z-161217T1900Z/
/O.NEW.KGGW.WC.W.0001.161217T0600Z-161217T1900Z/
CENTRAL AND SOUTHEAST PHILLIPS-SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF MALTA, SACO, AND ZORTMAN
239 PM MST FRI DEC 16 2016

...WIND CHILL WARNING IN EFFECT FROM 11 PM THIS EVENING TO NOON
MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO NOON MST
SATURDAY. THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT.

* WIND CHILL...35 TO 45 BELOW ZERO.

* IMPACTS...FROST BITE CAN OCCUR ON EXPOSED SKIN WITHIN 10 
MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND
PROOF CLOTHING... AND WEAR A HAT AND MITTENS FOR PROTECTION FROM
THE DANGERS OF FROSTBITE.

&&

$$

MTZ017-171100-
/O.CON.KGGW.WC.Y.0008.161217T0000Z-161217T1900Z/
CENTRAL AND SOUTHERN VALLEY-
INCLUDING THE CITIES OF GLASGOW, FORT PECK, HINSDALE, AND FRAZER
239 PM MST FRI DEC 16 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST
SATURDAY...

* WIND CHILLS...30 TO 40 BELOW.

* IMPACTS...FROST BITE CAN OCCUR ON EXPOSED SKIN WITHIN 20
  MINUTES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND
PROOF CLOTHING... AND WEAR A HAT AND MITTENS FOR PROTECTION FROM
THE DANGERS OF FROSTBITE.

&&

$$

MTZ018>020-024-059-061-062-171100-
/O.CON.KGGW.WC.Y.0008.000000T0000Z-161217T1900Z/
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-NORTHERN PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
INCLUDING THE CITIES OF SCOBEY, PLENTYWOOD, MEDICINE LAKE, 
WOLF POINT, POPLAR, SIDNEY, FAIRVIEW, WHITEWATER, OPHEIM, 
AND CULBERTSON
239 PM MST FRI DEC 16 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST
SATURDAY...

* WIND CHILLS...30 TO 40 BELOW.

* IMPACTS...FROST BITE CAN OCCUR ON EXPOSED SKIN WITHIN 20
  MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND
PROOF CLOTHING... AND WEAR A HAT AND MITTENS FOR PROTECTION FROM
THE DANGERS OF FROSTBITE.

&&

$$
2 follow-up statements
808 
WWUS45 KGGW 171001
WSWGGW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
301 AM MST SAT DEC 17 2016

MTZ016-021-022-060-171900-
/O.CON.KGGW.WC.W.0001.000000T0000Z-161217T1900Z/
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-
SOUTHWEST PHILLIPS-
301 AM MST SAT DEC 17 2016

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WIND CHILL...AS LOW AS 45 BELOW.

* IMPACTS...FROST BITE CAN OCCUR ON EXPOSED SKIN WITHIN 10 
  MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND
PROOF CLOTHING... AND WEAR A HAT AND MITTENS FOR PROTECTION FROM
THE DANGERS OF FROSTBITE.

&&

$$

MTZ017>020-023>027-059-061-062-171900-
/O.CON.KGGW.WC.Y.0008.000000T0000Z-161217T1900Z/
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
301 AM MST SAT DEC 17 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WIND CHILLS...30 TO 40 BELOW.

* IMPACTS...FROST BITE CAN OCCUR ON EXPOSED SKIN WITHIN 20 
  MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRESS ADEQUATELY. BE SURE TO WEAR LAYERED LIGHT WEIGHT AND WIND
PROOF CLOTHING... AND WEAR A HAT AND MITTENS FOR PROTECTION FROM
THE DANGERS OF FROSTBITE.

&&

$$
353 
WWUS45 KGGW 171909
WSWGGW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
1209 PM MST SAT DEC 17 2016

MTZ016-021-022-060-172015-
/O.EXP.KGGW.WC.W.0001.000000T0000Z-161217T1900Z/
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-
SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF MALTA, SACO, WINNETT, JORDAN, AND ZORTMAN
1209 PM MST SAT DEC 17 2016

...WIND CHILL WARNING HAS EXPIRED...

WIND CHILLS HAVE DIMINISHED, THEREFORE THE WIND CHILL WARNING HAS
EXPIRED.

$$

MTZ017>020-023>027-059-061-062-172015-
/O.EXP.KGGW.WC.Y.0008.000000T0000Z-161217T1900Z/
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
INCLUDING THE CITIES OF GLASGOW, FORT PECK, HINSDALE, FRAZER, 
SCOBEY, PLENTYWOOD, MEDICINE LAKE, WOLF POINT, POPLAR, CIRCLE, 
SIDNEY, FAIRVIEW, GLENDIVE, RICHEY, TERRY, WIBAUX, WHITEWATER, 
OPHEIM, AND CULBERTSON
1209 PM MST SAT DEC 17 2016

...WIND CHILL ADVISORY HAS EXPIRED...

WIND CHILLS HAVE DIMINISHED, THEREFORE THE WIND CHILL ADVISORY 
HAS EXPIRED.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this wind chill warning went out at Dec 16, 2:39 PM MST, 0 minutes earlier.

Area forecast discussion, Dec 16, 2:39 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
239 PM MST Fri Dec 16 2016

.SHORT TERM...for northeast Montana...tonight through Sun...

Storm system pulling out of the area and Winter Weather Advisory
Advisory will be allowed to expire/cancelled early.

Now our attention turns to the cold. Arctic high pressure is
pushing south into Montana. Back edge of the clearing has made it
to the international border and this will continue south, allowing
for ideal radiational cooling tonight. Have lowered temps tonight
below SuperBlend and neighboring offices are in agreement in our
western zones.

Arctic high pressure drops into the central Plains Saturday with a
lee-side trough developing along the Front Range of Alberta and
Montana. This trough or warm front will push east as a surface low
drops southeast into north-central Alberta Sunday. This will help
to warm things up for northeast Montana that lasts into mid-week.
Some warm air advection combined with decent vorticity advection
will lead to thick cloudiness and a slight possibility of snow
across some northern locations Saturday Night. TFJ

.LONG TERM...Sun night through Fri...
The long term forecast period remains in excellent shape as
described below. Expecting a moderating trend in temperatures
with high temperatures returning to the 20s and 30s above...yes
above...zero. Some places may even exceed the freezing mark.
Question marks exist in that snow cover could hinder the effects
of chinook warming, nevertheless, for many it will be a welcome
break from the Arctic air mass. Precipitation chances will depend
on periodic clippers, with one such system expected Monday and
Monday night with a little light snow. Another system Tuesday
afternoon could bring a mix of rain and snow to the area. Maliawco

Previous Long Term Discussion...

Weather change expected for the extended period as the long wave
pattern shifts to a lower amplitude zonal pattern. With warmer
flow off the Pacific streaming across the northern Rockies and a
series of clippers, temperatures across northeast Montana will
shift closer to normal.

Moderating conditions expected through the early part of the week
as a chinook develops with the flow backing to the west. Snow
cover could hinder the chinook mixing out the lingering cold air
over the valleys of NE Montana on Monday. Monday night a weak
front swings through the state which could produce some light snow
and should help mix out the cold air. Recent new snow and
increasing winds could lead to some blowing snow issues until
temperatures warm on Tuesday.

Another clipper system will zip across the state on Wednesday
with a slightly better chance of snow, and possibly rain in the
southwest with the warmer Pacific airmass. One more clipper tracks
along the Canadian border on Thursday. Ebert

&&

.AVIATION...
MVFR CIGS and VSBYS will end with lingering snow showers this
afternoon with a return to VFR overnight as skies clear. North to
northwest winds will persist at around 10 kts. Maliawco

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Wind Chill Warning from 11 PM this evening to noon MST Saturday
for Central and Southeast Phillips...Garfield...Petroleum...
Southwest Phillips.

Wind Chill Advisory until noon MST Saturday for Central and
Southern Valley...Dawson...McCone...Prairie...Wibaux.

Wind Chill Advisory until noon MST Saturday for Daniels...
Eastern Roosevelt...Northern Phillips...Northern Valley...
Richland...Sheridan...Western Roosevelt.

&&

weather.gov/glasgow
Hazardous weather outlook, Dec 16, 2:57 AM MST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
257 AM MST FRI DEC 16 2016

MTZ021-022-171000-
PETROLEUM-GARFIELD-
257 AM MST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM TODAY.

THE COLDEST TEMPERATURES OF THE SEASON ARE EXPECTED TO ARRIVE LATE
TONIGHT. VERY COLD WIND CHILLS NEAR 40 BELOW WILL BE POSSIBLE. A
WIND CHILL ADVISORY IS IN EFFECT BEGINNING AT 5 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY COLD WIND CHILLS NEAR 40 BELOW ZERO WILL CONTINUE THROUGH
SATURDAY MORNING. THE WIND CHILL ADVISORY IS IN EFFECT THROUGH
NOON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-023-025>027-060-171000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-MCCONE-
DAWSON-PRAIRIE-WIBAUX-SOUTHWEST PHILLIPS-
257 AM MST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM TODAY.

THE COLDEST TEMPERATURES OF THE SEASON ARE EXPECTED TO ARRIVE LATE
TONIGHT. VERY COLD WIND CHILLS NEAR 40 BELOW WILL BE POSSIBLE. A
WIND CHILL ADVISORY IS IN EFFECT BEGINNING AT 5 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY COLD WIND CHILLS NEAR 40 BELOW ZERO WILL CONTINUE THROUGH
SATURDAY MORNING. THE WIND CHILL ADVISORY IS IN EFFECT THROUGH
NOON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-024-059-061-062-171000-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-NORTHERN PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
257 AM MST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE COLDEST TEMPERATURES OF THE SEASON ARE EXPECTED TO ARRIVE LATE
TONIGHT. VERY COLD WIND CHILLS NEAR 40 BELOW WILL BE POSSIBLE. A
WIND CHILL ADVISORY IS IN EFFECT BEGINNING AT 5 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY COLD WIND CHILLS NEAR 40 BELOW ZERO WILL CONTINUE THROUGH
SATURDAY MORNING. THE WIND CHILL ADVISORY IS IN EFFECT THROUGH
NOON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 16, 1:31 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
131 PM MST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     SNOW             9 SE EDWARDS            47.04N 107.22W
12/16/2016  E3.0 INCH        GARFIELD           MT   TRAINED SPOTTER

            LIGHT SNOW CONTINUING.

&&

RICHM
Local storm report, Dec 16, 1:32 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
132 PM MST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     SNOW             14 SSW FLOWING WELLS RE 47.15N 106.32W
12/16/2016  E2.0 INCH        GARFIELD           MT   TRAINED SPOTTER

            STILL SNOWING LIGHTLY.

&&

RICHM
Local storm report, Dec 16, 1:33 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
133 PM MST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     SNOW             8 S TERRY               46.68N 105.30W
12/16/2016  E4.0 INCH        PRAIRIE            MT   TRAINED SPOTTER

            A LITTLE BLOWING SNOW AS WELL.

&&

RICHM
Local storm report, Dec 16, 1:45 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
145 PM MST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     SNOW             5 W CARLYLE             46.66N 104.19W
12/16/2016  E2.0 INCH        WIBAUX             MT   TRAINED SPOTTER

&&

RICHM

Nearby

Wind Chill Warnings in Montana, 2016Every wind chill warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.